Hail, Niobrara
- When
- May 28, 8:15 PM MST
- Where
- Niobrara County, 5.53 mi ESE of Node
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.690, -104.199
A severe thunderstorm moving across Niobrara County on the 28th produced ping pong ball size hail along portions of United States Highway 20 near Van Tassell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm moving across Niobrara County on the 28th produced ping pong ball size hail along portions of United States Highway 20 near Van Tassell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 28, 7:33 PM MST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 833 PM MDT Fri May 28 2021 .UPDATE... Issued at 831 PM MDT Fri May 28 2021 Surface front separating dew points in the 40s/50s and east-northeast winds to the east from dew points in the 20s and 30s and westerly winds to the west remains quasi-stationary from eastern CO through central and southwest WY. Widely scattered showers and isolated thunderstorms were forming along the front and moving east onto the plains this evening. Small hail, brief moderate rain, gusty winds and frequent lightning accompanied the stronger storms. Storms will gradually weaken later this evening, with isolated showers persisting past midnight over the plains. High- resolution models are showing areas of low clouds and patchy fog developing over far southeast WY and portions of the NE Panhandle overnight through early Saturday morning. Minor adjustments were made to the weather and sky grids. && .SHORT TERM...(This evening through early Monday morning) Issued at 215 PM MDT Fri May 28 2021 Primary forecast concern will be overnight fog/low clouds and rainfall amounts this weekend as the next elongated upper level trough slowly moves southeast across the plains and intermountain west. Shallow CU has developed across most of southeast Wyoming. Models show a few showers and thunderstorms developing near the Laramie Range eastward into western Nebraska later this evening. Not expected much rainfall, but dewpoints are high enough to suggest more than just sprinkles east of the I-25 corridor. Further west, drier air has moved into the I-25 corridor and areas to the west, so not expecting much, if any, activity until the llvl moisture returns to the region. Kept POP around 15 perce23nt until this evening, with increasing coverage expected north of I-80 closer to the upper level trough axis. Low clouds are forecast to return late tonight with increasing east to southeast winds. Some patchy fog is possible east of the I-25 corridor. For this weekend, cooler temperatures are expected once the flat upper level ridge axis pushes east of the Front Range tonight and early Saturday morning. A series of upper level troughs will move into the intermountain west, with the more progressive northern one triggering the showers and thunderstorms this evening along and behind a cool front. This cool front is expected to stall along the mountains and be the primary focus for showers and thunderstorms Saturday afternoon through Sunday. Models have trended a bit further south with the position of the front and associated southern branch of the system, so any minor flash flooding threat appears to be minimal at this time. However, still expect a good chance of widespread off/on rainfall along and a little north of the I-80 corridor in addition to near the Colorado border. Much cooler temperatures and mostly cloudy to cloudy skies are also expected resulting in an unsettled holiday weekend. Fog is possible at night, especially where rain has fallen with upslope easterly flow. Temperatures may be near seasonal averages further north around Douglas and Chadron where more sunshine is expected, but highs on Sunday will likely be 15 to 20 degrees below normal along the I-80 corridor with readings generally in the 50s. Memorial Day looks a little better than it did 24 to 48 hours ago since the southern portion of the system is trending further south into Mexico. Some drier air may push into the area enough to limit shower activity, with highs 5 to 10 degrees higher compared to Sunday. .LONG TERM...(Memorial Day through Thursday) Issued at 245 AM MDT Fri May 28 2021 Key Messages: 1) End of May to beginning of June will start with below normal temperatures with a gradual warming trend through next week. 2) Scattered showers for the south half of the region Monday with a drier trend through mid-week. Shower and storm activity appears to pick back up Wednesday - Friday but details remain to be hashed out. Weather Discussion: Next week will start off with a multi-vorticity lobed, positive tilted trough extending from the upper mid-west back southwest into the desert southwest. H7 temperatures will range from +8C west to near +1C east, and plus cloud cover, will make for a cool day near 10F degrees below average. Greater focus of lift generally appears to be south in CO and the Great Plains Monday afternoon but enough lift and residual moisture (PWATs of 0.5" to 0.75") will support general showers and a few weak thunderstorms. A shaper trough axis in the NW flow will shift across WY/NE early Tuesday with greater subsidence and drier conditions. Warm air advection will actually occur in the wake of this trough axis as a thermal ridge takes form over the west coast and intermountain west. This pattern will set up NW flow over the region through mid-week as H7 temperatures climb +13C west to +7C east with more seasonable readings. As the temperatures climb, moisture will also climb as it rounds the ridge. Afternoon showers will again become possible Wednesday through the end of the week. Some subtleties remain with run-to-run inconsistency on resolving either shortwave ridging or shortwave troughing23 embedded within the NW flow. NW flow can be an active pattern in this region if moisture return aligns with peak instability and shortwave timing. There are some hints in the GFS of an active period next Friday but ECMWF holds on to more of flat ridge axis. All stated, mid to late next week could feature possibilities of more showers and storms, some on the strong side, if supportive elements come together. However, overall confidence is low at this time. Stay tuned through next week on this potential. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 526 PM MDT Fri May 28 2021 Wyoming TAFS...VFR. Scattered to broken clouds from 8000 to 12000 feet AGL. Wind gusts to 25 knots at Rawlins and Laramie until 02Z. Nebraska TAFS...VFR with scattered to broken clouds from 5000 to 10000 feet AGL, except for IFR from 10Z to 15Z. Wind gusts to 27 knots until 03Z. && .FIRE WEATHER... Issued at 129 PM MDT Fri May 28 2021 With the amount of incoming mositure this weekend into Tuesday morning will keep fire weather concerns low while minimum relative humidity values trend above 25. Fuels aren't ready due to the green up but western Carbon would be an area of concern due to gusty winds from 20-25 MPH and minimum relative humidity values trending in the upper 10s to lower 20s. This area also has a Haines Index of 5-6. Additionally mid next week, dry conditions are possible but southeastern Wyoming and the western Nebraska Panhandle areas are not meeting Red Flag conditions at this time. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MAJ SHORT TERM...TJT LONG TERM...JSA AVIATION...RUBIN FIRE WEATHER...AW
Hazardous Weather Outlook National Weather Service Cheyenne WY 631 AM MDT Fri May 28 2021 WYZ101-103>107-109>119-291245- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 631 AM MDT Fri May 28 2021 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Showers and scattered thunderstorms are forecast this weekend into early next week. Severe weather is not expected. Locally heavy rainfall will be possible Sunday and may increase the risk for flooding over the burn scars in southeast Carbon and southwest Albany counties. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-108-291245- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Niobrara County- Goshen County- 631 AM MDT Fri May 28 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms are possible this evening through the overnight hours. Thunderstorms are not expected to become severe. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Showers and scattered thunderstorms are forecast this weekend into early next week. Severe weather is not expected. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 658 PM MDT Fri May 28 2021 WYZ102-290145- Niobrara County- 658 PM MDT Fri May 28 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NIOBRARA COUNTY... At 658 PM MDT, a strong thunderstorm was located near Lance Creek, or 18 miles northwest of Lusk, moving east at 20 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. This storm will be near... Lance Creek around 710 PM MDT. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4290 10477 4304 10479 4313 10443 4288 10438 TIME...MOT...LOC 0058Z 264DEG 16KT 4297 10468 Jamski
Special Weather Statement
National Weather Service Cheyenne WY
844 PM MDT Fri May 28 2021
NEZ095-WYZ102-290330-
North Sioux-Niobrara County-
844 PM MDT Fri May 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES...
At 844 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles northwest of Harrison to near
Lusk. Movement was east at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
These storms will remain over mainly rural areas of northwestern
Sioux and southeastern Niobrara Counties.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4284 10391 4265 10420 4265 10456 4267 10456
4285 10425
TIME...MOT...LOC 0244Z 253DEG 24KT 4282 10418 4268 10447
JamskiThe Cheyenne radar (KCYS), 178 km away, was scanning. The volume nearest the first event began at 03:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953274.